3 Unusual Things That May Worsen Allergies
Posted on: 2 December 2014
If you're noticing an increase in your allergy symptoms, the cause may surprise you. While you probably know that ragweed, pet dander, mold, pollen and chemicals can lead to a runny nose, watery eyes, a scratchy throat and sneezing, you may not know that certain health conditions and medications can also worsen your symptoms.
Here are three unusual things that may exacerbate your allergies:
GERD, or gastroesophageal reflux disease, causes stomach acid to travel up into your esophagus, and in severe cases, reach your sinus passages. When this happens, your nasal mucous membranes get irritated and inflamed, leading to congestion or a runny nose.
To determine whether you have allergies or GERD, your physician will order diagnostic tests or refer you to a gastroenterologist or allergist. If your allergy symptoms are found to be related to acid reflux disease, your doctor will prescribe medications to inhibit or block the production of stomach acid.
Using decongestant sprays help shrink swollen nasal passages as a result of inflammation-causing allergies. While effective when used for a couple days, decongestant sprays can lead to "rebound congestion" when used on a long-term basis.
This not only worsens your allergy symptoms, but may also lead to painful sores in your nose, nasal bleeding, alterations in taste and smell and sinus pressure. Instead of decongestant sprays, consider using a saline spray that can help flush out allergens such as pollen from your nose and keep your sinus passages moist so they don't dry out and become more irritated.
Anxiety and panic attacks can sometimes cause hyperventilation, excessive sweating, shaking and a racing heart. These symptoms can trigger a metabolic response that causes your body to release large amounts of histamine, which can worsen your allergy symptoms.
When your body produces too much histamine, you may experience a runny nose, hives, itching, watery eyes and even shortness of breath. If this happens when you're anxious, consider taking an over-the-counter antihistamine which will not only help relieve your allergy symptoms, but will also help calm you down so that you don't feel as panicky.
Call your doctor if your allergies worsen or if you develop new allergies to foods, soaps or cosmetics. If oral medications fail to bring relief, your doctor may recommend that you take weekly allergy shots that will decrease your sensitivity to the things you are allergic to so that you don't react so severely.Share